Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 8, 2002, 7:58 PM EDT for Calhoun County, West Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 7:58 PM EDT (23:58 UTC)
- Expired
- May 8, 2002, 8:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Calhoun County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:10 PM EDT | Hail 1 | Five Forks, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 12.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 082358
SVRRLX
WVC013-090030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
756 PM EDT WED MAY 8 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CALHOUN COUNTY IN WEST VIRGINIA...
* UNTIL 830 PM EDT...
* AT 756 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM...8 MILES NORTHWEST OF GRANTSVILLE...OR NEAR BIG
BEND...MOVING EAST AT 25 MPH.
* THE STORM SHOULD AFFECT THE FIVE FORKS AND BIG SPRINGS VICINITY.
--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
$$
LAT...LON 3901 8121 3894 8128 3887 8125 3892 8100
3902 8106 3905 8117
.END / KTBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 8, 3:00 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT WED MAY 8 2002 CURRENT..(TONIGHT AND THURSDAY) FRONTAL BOUNDARY WILL CONT TO MOVE NORTHWARD THIS EVENING TAKING WITH IT THE RAIN. OVERNIGHT NOT MUCH GOING ON UNTIL COLD FRONT PUSHES THRU THURS AFT. GUID POPS DIFFER A TAD AND WILL GO WITH THE MAV POPS AS AVN ALONG WITH ETA HAS A GOOD HANDLE ON THIS SYSTEM. GUID TEMPS ARE ON TRACK AND WILL STAY PRETTY CLOSE TO THEM IN THE SHORT TERM. WILL LET FFA EXPIRE AT 8 PM...WITH NOTHING MAJOR EXPECTED TO DEVELOP OVERNIGHT. WE WILL LET THE MIDNIGHT CREW DETERMINE WHETHER THEY NEED AN FFA FOR THURS. EXTENDED (THU NIGHT-WED)...AVN/ETA SEEM TO BE A FAIRLY GOOD AGREEMENT WITH TIMING ON FRONT EXIT THE CWA. NGM IS SLOWER. AT THIS TIME HAVE GONE WITH FASTER TIMING BRING FRONT THROUGH LATE DAY LEAVING A FEW LINGERING SHOWERS EXITING THE EASTERN COUNTIES BY 4Z. ALSO EXPECT THE COOLER AIR TO FILTER PRETTY QUICKLY AND WITH LITTLE WRAP AROUND MOISTURE HAVE TRENDED TOWARD AVN GUIDANCE. HIGH PRESSURE BUILDS IN FRIDAY. BUT 850 TEMPS AROUND -4 TO -6 BY THE END OF THE DAY THE MID TO UPPER 60S SEEMS TO BE THE BEST GUESS. CLOUDS BEGIN TO INCREASE ON SATURDAY...12Z AVN IS FASTER WITH CLOUDS AND RH THAN 00Z RUN. WILL HOLD OFF ON PCPN UNTIL THE NIGHT TIME HOURS...BUT WITH OVER RUNNING PCPN THE MODELS ARE OFTEN TOO SLOW TO BREAK OUT PCPN. THE WARM MOVES OVER THE REGION AND STALLS AS FRONT BECOMES PARALLEL TO THE UPPER LEVEL FLOW. WITH THE SURFACE WINDS STRONG OUT OF THE SOUTH AND WAVES OF LOW PRESSURE MOVING ALONG THE FRONT SUNDAY THRU MON...THE CHANCE FOR HEAVY RAIN IS POSSIBLE. WITH THE GROUNDS ALREADY NEARLY SATURATED...EXPECT THAT SOME FLOODING WILL OCCUR WITH THIS SYSTEM AS WELL. COLD FRONT FINALLY CLEARS THE REGION MONDAY NIGHT...BRING A FEW DRY DAYS FOR THE MIDDLE OF THE WEEK. TEMPERATURE GUIDANCE FROM MEX LOOKS TO BE REASONABLE. .RLX... WV...FLOOD WATCH UNTIL 8 PM FOR ZONES WVZ005>008...WVZ013>018...WVZ024>029...WVZ033>038...WVZ046>047. VA...FLOOD WATCH UNTIL 8 PM FOR ZONES VAZ003>004. KY...FLOOD WATCH UNTIL 8 PM FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH UNTIL 8 PM FOR ZONES OHZ083...OHZ086>087. .END/JS/ES
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:06 PM EDT | Tornado Warning | RLX | Mason | 24 min |
| May 8, 6:39 PM EDT | Tornado Warning | RLX | Jackson | 36 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.